Alert archive / New York / Coastal Flood Statements in 2012

Coastal Flood Statement 14, NWS New York, NY

July 5, 2012Kings County, Nassau County, Queens County, New York

NWS New York, NY issued this coastal flood statement at Jul 5, 2012, 4:05 AM EDT for Kings County, Nassau County, Queens County, New York. It took effect at Jul 6, 2012, 9:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 5, 2012, 4:05 AM EDT (08:05 UTC)
In effect from
Jul 6, 2012, 9:00 PM EDT
Expired
Jul 5, 2012, 3:38 PM EDT
In force
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1802 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WHUS41 KOKX 050805
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
405 AM EDT THU JUL 5 2012

...ISOLATED MINOR COASTAL FLOODING TONIGHT...

NYZ075-178-179-052000-
/O.NEW.KOKX.CF.S.0014.120707T0100Z-120707T0400Z/
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
405 AM EDT THU JUL 5 2012

...MINOR COASTAL FLOODING POSSIBLE TONIGHT...

* LOCATIONS...SOUTH SHORE OF WESTERN LONG ISLAND.

* TIDAL DEPARTURES...1/2 TO 1 1/2 FT ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING HIGH TIDE BETWEEN 9 AND 11 PM.

* IMPACTS...WATER LEVELS WILL BE NEAR THE LEVEL OF MINOR COASTAL
  FLOODING TONIGHT DURING HIGH TIDE.

$$
1 follow-up statement
744 
WHUS41 KOKX 051938
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
338 PM EDT THU JUL 5 2012

...ISOLATED MINOR COASTAL FLOODING TONIGHT...

NYZ075-178-179-060300-
/O.CAN.KOKX.CF.S.0014.120707T0100Z-120707T0400Z/
/O.NEW.KOKX.CF.S.0015.120706T0100Z-120706T0400Z/
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
338 PM EDT THU JUL 5 2012

...MINOR COASTAL FLOODING POSSIBLE TONIGHT...

* LOCATIONS...SOUTH SHORE OF WESTERN LONG ISLAND.

* TIDAL DEPARTURES...1/2 TO 1 1/2 FT ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING HIGH TIDE BETWEEN 9 AND 11 PM.

* IMPACTS...WATER LEVELS WILL BE NEAR THE LEVEL OF MINOR COASTAL
  FLOODING TONIGHT DURING HIGH TIDE.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jul 5, 2:32 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 5, 2:32 AM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
232 AM EDT THU JUL 5 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA LATE TONIGHT. WEAK HIGH PRESSURE
THEN BUILDS IN THROUGH THURSDAY NIGHT. FAIR WEATHER ON FRIDAY WILL
GIVE WAY TO INCREASING HEAT AND A CHANCE OF THUNDERSTORMS
SATURDAY. ADDITIONAL STORMS MAY FIRE ON SUNDAY BEFORE A COOL FRONT
EXITS LATE IN THE DAY. THE PASSAGE OF THE FRONT WILL RESULT IN
SEASONAL WEATHER THROUGH THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MOSTLY DRY CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE NIGHT.
INCREASED TEMPORAL COVERAGE OF PATCHY FOG WHICH CAN BE EXPECTED
WITH DEWPOINTS STAYING IN THE UPPER 60S TO AROUND 70 DEGREES WITH
LOW TEMPS ONLY A FEW DEGREES HIGHER WITH THE EXCEPTION OF THE
CITY. THIS IS WHERE TEMP AND DEWPOINT SPREADS WILL BE LARGER AS
LOWS ARE ONLY EXPECTED TO DROP INTO THE MID AND UPPER 70S. A COLD
FRONT WILL BE APPROACHING AND MOVE ACROSS BY THURSDAY MORNING
WHICH WILL BE USHERING IN A DRIER AIRMASS AS WINDS SWITCH TO MORE
OF A NORTHERLY FLOW.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
HIGH PRESSURE WILL BUILD IN FROM SOUTHEAST CANADA AND SLIGHTLY
WEAKEN THROUGH THE DAY. MEANWHILE...A PARENT LOW PRESSURE AREA
ASSOCIATED WITH THE COLD FRONT WILL BE SLIGHTLY WEAKENING AS WELL
AS IT MOVES TO THE SOUTHEAST OF NOVA SCOTIA.

AN INCREASING NW FLOW WILL ALLOW FOR DRYING IN THE LOW LEVELS AS
DEWPOINTS LOWER THROUGH THE DAY. PATCHY FOG SHOULD QUICKLY
DISSIPATE BY MID MORNING WITH TEMPERATURES RISING RAPIDLY.
DEWPOINTS WILL BE MIXING OUT BY LATE MORNING INTO THE AFTERNOON
INTO THE UPPER 50S NEAR WESTERN PORTIONS OF THE FORECAST REGION TO
LOWER 60S FOR THE REMAINDER OF THE FORECAST REGION. IN THE LAST
NORTHERLY FLOW EVENT...MET GUIDANCE VERIFIED QUITE WELL COMPARED
TO MAV AND LAV DEWPOINTS. THEREFORE...MET GUIDANCE WAS FOLLOWED
FOR DEWPOINTS AS WELL AS TEMPS AS THEY SHOW THE DOWNSLOPE EFFECT
WITH THE COASTAL SITES BEING WARMER TODAY.

WITH MIXING UP TO AROUND 850 MB EXPECTED AND 850 MB TEMPS A DEGREE
COOLER THAN ON WEDNESDAY...HIGHS ARE FORECAST TO ALSO BE A DEGREE
LESS FOR THE CLIMATOLOGICALLY WARMER LOCATIONS AND IN THE
INTERIOR. HOWEVER...AT THE COAST NORTHERLY FLOW WILL PROVIDE A
GREATER DOWNSLOPE OF THERMODYNAMIC WARMING AND HENCE HIGH TEMPS
WILL BE A FEW DEGREES WARMER THAN MAX TEMPS ON WEDNESDAY. VERTICAL
MIXING FOR EASTERN LOCATIONS EXPECTED TO BE A LITTLE LESS...UP TO
AROUND 875 MB. OVERALL...HIGHS IN THE UPPER 80S TO LOWER 90S ARE
FORECAST. WITH DEWPOINTS EXPECTED TO FALL INTO THE UPPER 50S THIS
AFTERNOON...HEAT INDICES ARE EXPECTED TO BE AT MOST IN THE LOWER
90S SO THIS WILL FALL SHORT OF ADVISORY CRITERIA.

A DEEP-LAYERED NW FLOW WILL PROVIDE MAINLY CLEAR SKIES THU AND THU
NIGHT. LOW THU NIGHT WILL RETURN TO NEAR NORMAL LEVELS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
DRY NW FLOW ALOFT SO DRY WEATHER FRI. SIGNIFICANT DIFFERENCES IN
MODEL HIGH TEMPS. THE NAM IS THE COLDEST OF THE MAJOR SOLNS.
SUPPRESSION OF HEIGHTS S OF THE MARITIMES SEEMS TO BE THE MAIN
FACTOR. FOR THIS REASON...HAVE SIDED CLOSE TO THE WARMER 00Z ECMWF
AND 12Z GFS DATA DUE TO BETTER GLOBAL MODELING.

NAM CONTINUES AS AN OUTLIER FOR SAT. THE 00Z ECMWF IS HOT WITH RAW
DATA YIELDING HIGHS AROUND 100 NERN NJ. HAVE CONTINUED WITH THE
WARMER GUIDANCE FROM THE ECMWF AND GFS. ALL MODELS BRING CONVECTION
INTO THE CWA IN THE AFTN AND EVE AHEAD OF A COOL FRONT. IF THE
ECMWF/GFS VERIFY...INSTABILITY WILL ALLOW FOR SVR CHANCES.

THE FRONT LAGS BEHIND AND DOESN/T PASS TIL SUN AFTN/EVE. FOR THIS
REASON...HAVE MAINTAINED SLIGHT CHANCES FOR TSTMS AND BOOSTED TEMPS
TOWARDS THE HIGH END GFS ENSEMBLE DATA WITH RESIDUAL LLVL HOT AIR
TRAPPED IN THE REGION.

IT APPEARS THINGS SETTLE DOWN MON AND BEYOND AS THE FRONT REMAINS
STALLED S OF THE CWA. THIS WOULD RESULT IN FAIR WEATHER AND SEASONAL
TEMPS...AND THE FCST FOLLOWS THIS THINKING.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A WEAK COLD FRONT PASSES THROUGH TONIGHT. HIGH PRESSURE BUILDS
INTO THE REGION BEHIND THE FRONT.

MAINLY VFR...ESPECIALLY AT THE KNYC TERMINALS. PATCHY GROUND FOG
AT OUTLYING TERMINALS THAT COULD RESULT IN MVFR TO IFR VSBY
THROUGH ABOUT 12Z.

GUSTY WNW WINDS EXPECTED TO DEVELOP LATE THIS MORNING AND WILL
CONTINUE THROUGH THE AFTERNOON. WINDS ARE EXPECTED TO GENERALLY BE
RIGHT OF 310 TRUE.

OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.TONIGHT-FRI NIGHT...VFR.
.SAT-SUN...SLIGHT CHANCE OF TSTMS WITH MVFR OR LOWER CONDS.
.MON...VFR.

&&

.MARINE...
SUB SCA CONDITIONS EXPECTED THROUGH THE PERIOD WITH A WEAK
PRESSURE GRADIENT IN PLACE. UNDERCUT WAVEWATCH GUIDANCE BY 1 TO 2
FT TONIGHT INTO THU MORNING BASED ON CURRENT VALUES AT BUOYS AND
THOSE UPSTREAM.

WINDS AND SEAS WILL BE BLW SCA LVLS FRI-TUE. THERE WILL BE A CHANCE
OF TSTMS...SOME OF WHICH COULD BE STRONG TO SVR...SAT AFTN AND NGT.
THERE WILL BE ADDITIONAL CHANCES FOR TSTMS SUN UNTIL THE PASSAGE OF
A COLD FRONT.

&&

.HYDROLOGY...
NO HYDROLOGIC ISSUES EXPECTED THROUGH FRIDAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JMC/DW
NEAR TERM...JM
SHORT TERM...JM/DW
LONG TERM...JMC
AVIATION...MPS
MARINE...JMC/DW
HYDROLOGY...JM
Hazardous weather outlook, Jul 5, 12:40 AM EDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1240 AM EDT THU JUL 5 2012

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-060445-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1240 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 4, 10:30 PM EDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1030 PM EDT WED JUL 4 2012

NYZ078-080-177-179-050315-
NORTHERN NASSAU-NORTHWEST SUFFOLK-SOUTHERN NASSAU-SOUTHWEST SUFFOLK-
1030 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NASSAU AND SUFFOLK
COUNTIES...

AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OYSTER BAY...AND MOVING SOUTHEAST AT 30
MPH.

THIS STORM WILL BE...
  NEAR WOODBURY BY 1035 PM.
  NEAR PLAINVIEW BY 1040 PM.
  NEAR MELVILLE BY 1045 PM.
  NEAR DEER PARK BY 1050 PM.
  NEAR LINDENHURST BY 1055 PM.
  NEAR BABYLON BY 1100 PM.

HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4062 7346 4064 7344 4066 7349 4084 7365
      4087 7366 4092 7357 4090 7349 4094 7350
      4094 7345 4070 7316 4070 7324 4065 7338
      4067 7324 4064 7321 4066 7321 4067 7318
      4065 7310 4062 7323 4063 7335 4060 7343

JC
Special weather statement, Jul 4, 10:33 PM EDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1033 PM EDT WED JUL 4 2012

NYZ081-050300-
SOUTHEAST SUFFOLK-
1033 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORM WILL IMPACT EASTERN SUFFOLK COUNTY...

AT 1031 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GARDNER'S ISLAND...AND MOVING SOUTHEAST AT
45 MPH.

INTENSE CLOUD TO GROUND LIGHTNING...SMALL HAIL AND WINDS UP TO 35
MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4104 7188 4093 7220 4103 7233 4105 7231
      4101 7228 4102 7225 4105 7226 4104 7220
      4107 7216 4105 7212 4100 7209 4103 7206
      4102 7203 4106 7199 4105 7197 4108 7196
      4109 7190 4107 7185

NV
Special weather statement, Jul 4, 11:17 PM EDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1117 PM EDT WED JUL 4 2012

NYZ081-050345-
SOUTHEAST SUFFOLK-
1117 PM EDT WED JUL 4 2012

...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...

AT 1114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NOYACK...OR NEAR BRIDGEHAMPTON...AND
MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4087 7235 4085 7243 4090 7249 4092 7246
      4096 7245 4097 7240 4099 7238 4102 7238
      4100 7236 4101 7233 4103 7234 4104 7233
      4093 7220

NV
Local storm report, Jul 5, 12:30 AM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1230 AM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     MARINE TSTM WIND MECOX                   40.91N  72.30W
07/04/2012  M40 MPH          SUFFOLK            NY   MESONET

            34 KNOT GUST

&&

NV

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:43 PM EDTSpecial Weather StatementOKXPutnam47 min
Jul 4, 8:57 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester33 min
Jul 4, 9:30 PM EDTSevere Thunderstorm WarningOKXWestchester30 min
Jul 4, 10:01 PM EDTSevere Thunderstorm WarningOKXWestchester29 min
Jul 4, 10:04 PM EDTSpecial Marine WarningOKX26 min
Jul 4, 10:30 PM EDTSpecial Weather StatementOKXNassau45 min
Jul 4, 10:33 PM EDTSpecial Weather StatementOKXSuffolk27 min
Jul 4, 10:38 PM EDTSpecial Marine WarningOKX40 min
Jul 4, 11:16 PM EDTSpecial Marine WarningOKX59 min
Jul 4, 11:17 PM EDTSpecial Weather StatementOKXSuffolk28 min
Jul 5, 3:38 PM EDTCoastal Flood StatementOKXKings, Nassau, Queens8 hr

Nearby

Coastal Flood Statements in New York, 2012Every coastal flood statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.